Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, May 15, 2013

May 15, 2013 · NWS TSA · 5 events in 2 counties and zones

Thunderstorms developed along a dry line and moved across parts of southeastern Oklahoma. Large hail and damaging winds occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a dry line and moved across parts of southeastern Oklahoma. Large hail and damaging winds occurred with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 2:42 PM CST, 38 minutes earlier.

Area forecast discussion, May 15, 2:42 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT WED MAY 15 2013

.DISCUSSION...
MID LEVEL CIRCULATION LIFTING INTO CENTRAL OKLAHOMA IS IN THE
PROCESS OF CLOSING INTO A MORE DEFINED LOW CENTER...WHICH WILL
VERY SLOWLY TRACK EASTWARD AND MAINTAIN AN INFLUENCE ON THE
REGIONAL WEATHER TONIGHT THROUGH THURSDAY. ONGOING CONVECTION
ACROSS CENTRAL OK INTO WESTERN AR IS OPERATING IN AN UNSTABLE YET
WEAKLY SHEARED ENVIRONMENT WHICH WILL SUPPORT ISOLATED SVR
POTENTIAL INTO THE EVENING. CONVECTION IS EXPECTED TO BE
MAINTAINED INTO THE OVERNIGHT HOURS AS A PLUME OF HIGHER MOISTURE
CONTINUES TO BE ADVECTED ALONG THE EASTERN PERIPHERY OF THE UPPER
LOW CENTER. EXPANSIVE CLOUDS / PRECIP WILL CONTINUE THE COOLER
HIGH TEMPS ON THURSDAY.

RIDGING ALOFT STRENGTHENS FRIDAY IN THE WAKE OF THE UPPER LOW WITH
RAPIDLY WARMING LOW LEVEL TEMP PROFILES. THIS WILL ALSO SERVE TO
STRENGTHEN THE LOW LEVEL CAPPING INVERSION WHICH WILL BE IN PLACE
AHEAD OF THE NEXT UPPER TROUGH WHICH WILL BEGIN TO INFLUENCE THE
PLAINS ON SATURDAY. CURRENT DATA FAVORS THE NECESSITY OF
APPRECIABLE SFC BOUNDARIES TO FOCUS STORMS GIVEN THE CAPPED NATURE
OF THE WARM SECTOR...AND THE CLOSEST BOUNDARY TO OUR AREA WILL BE
THE SHARPENING DRYLINE ACROSS WESTERN OK. STORMS WHICH DEVELOP
ALONG THIS ZONE FRIDAY WILL STRUGGLE TO MAKE IT THIS FAR EAST
BEFORE DISSIPATING...WITH THE DRYLINE SHIFTING SLIGHTLY FURTHER
EASTWARD ON SUNDAY WITH THE LIKELIHOOD OF A PASSING SPEED MAX
AIDING INTO STORM DEVELOPMENT. FORECAST SHEAR/INSTABILITY
PARAMETERS WILL FAVOR SUPERCELLS THAT MAY EVOLVE INTO A LARGER
COMPLEX SUNDAY NIGHT...WITH NORTHERN LOCATIONS THE MOST LIKELY TO
BE IMPACTED.

STORM OUTFLOW AND/OR A WEAK COLD FRONT LOOK TO BE IN THE AREA ON
MONDAY...AND AGAIN STRONG INSTABILITY WILL DEVELOP ALONG AND SOUTH
OF THE BOUNDARY. FLOW ALOFT REMAINS STRONG HOWEVER THE LOW LEVEL
FLOW LOOKS TO WEAKEN AND VEER CONSIDERABLY...WITH THIS SCENARIO
FAVORING SVR STORMS INITIALLY ALONG AND NEAR THE BOUNDARY WITH A
TRANSITION TOWARD HEAVY RAIN CONCERNS AS THE BOUNDARY SLOWLY SAGS
SOUTHWARD.

STORM CHANCES MAY LINGER INTO TUESDAY PENDING THE SOUTHWARD PUSH
OF THE SFC BOUNDARY...WHILE THE FLOW ALOFT LOOKS TO TRANSITION TO
UPPER RIDGING AND LESS ACTIVE BY MID/LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  78  66  84 /  60  30  10  10
FSM   64  74  64  80 /  70  60  30  10
MLC   64  74  65  80 /  70  40  10  10
BVO   62  79  62  87 /  50  30  10  10
FYV   61  73  60  80 /  70  50  30  10
BYV   60  72  61  82 /  60  50  30  10
MKO   63  75  63  82 /  70  50  10  10
MIO   63  77  63  85 /  50  40  20  10
F10   64  75  65  81 /  70  30  10  10
HHW   63  76  65  80 /  60  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, May 15, 12:15 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
115 PM CDT WED MAY 15 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-160615-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
115 PM CDT WED MAY 15 2013

...THUNDERSTORMS WITH LIMITED SEVERE POTENTIAL THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD ACROSS EASTERN
OKLAHOMA AND INTO NORTHWEST ARKANSAS EARLY THIS AFTERNOON AS A LOW
PRESSURE SYSTEM WAS POSITIONED OVER SOUTHWEST OKLAHOMA. THESE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE THROUGH
THE REGION TONIGHT AS THE LOW PRESSURE MOVES NORTHEASTWARD. A FEW
OF THESE STORMS THIS AFTERNOON AND OVERNIGHT COULD REACH SEVERE
LIMITS WITH LARGE HAIL BEING THE MAIN THREATS. MOST OF THE
STRONGER THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE
LIMITS WITH SMALL HAIL AND BRIEF HEAVY RAIN. THE THREAT FOR
LOCALIZED HEAVY RAINFALL WILL REMAIN POSSIBLE INTO THE OVERNIGHT
HOURS... PRIMARILY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY... SEVERE THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO BE ONGOING
THURSDAY MORNING ACROSS THE REGION BEFORE THE MAIN UPPER LOW
SHIFTS EAST DURING THE DAY.

THUNDERSTORM CHANGES INCREASE AGAIN OVER THE WEEKEND AS A STRONGER
UPPER LEVEL STORM SYSTEM IS FORECAST TO PUSH OUT OF THE ROCKIES
AND INTO THE SOUTHERN PLAINS ON SUNDAY AND MONDAY. MODERATE
INSTABILITY...COUPLED WITH STRENGTHENING WIND FIELDS ALOFT SUGGEST
A THREAT FOR SEVERE STORMS BOTH DAYS...SOME
SIGNIFICANT...INCLUDING THE POSSIBILITY OF TORNADOES. LOCALLY
HEAVY RAIN WILL ALSO BE A CONCERN AS A COLD FRONT SLOWLY MOVES
ACROSS THE AREA. ADDITIONAL THUNDERSTORM CHANCES WILL REMAIN
POSSIBLE INTO TUESDAY BEFORE THE COLD FRONT FINALLY EXITS THE
REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ROUNDS
OF SEVERE WEATHER SUNDAY AND MONDAY. SEVERE WEATHER THREATS...
INCLUDING SPECIFIC TIMING...WILL CONTINUE TO BE REFINED IN THE
UPCOMING DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 15, 3:09 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
409 PM CDT WED MAY 15 2013

OKZ053-152200-
CHOCTAW OK-
409 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 410 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ORD...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...FROGVILLE...GRANT...
GOODLAND...SAWYER...FORT TOWSON...SWINK...MESSER...HUSKEY...FALLON...
APPLE...HUGO LAKE STATE PARK AND RAYMOND GARY STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3388 9547 3387 9551 3389 9551 3388 9555
      3393 9557 3392 9562 3414 9550 3415 9515
      3409 9515 3387 9530 3388 9533 3387 9534
      3386 9542
TIME...MOT...LOC 2110Z 209DEG 30KT 3385 9553

The radar

The Western Arkansas radar (KSRX), 185 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Choctaw

When
May 15, 3:20 PM CST
Where
Choctaw County, Grant
Measured
0.88 in hail
Reported by
Public
Coordinates
33.930, -95.520

Hail, Choctaw

When
May 15, 3:25 PM CST
Where
Choctaw County, 1 mi W of Hugo
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -95.537

Hail, Choctaw

When
May 15, 3:26 PM CST
Where
Choctaw County, 2 mi WNW of Hugo
Measured
1 in hail
Reported by
Public
Coordinates
34.031, -95.552

Hail, Choctaw

When
May 15, 3:30 PM CST
Where
Choctaw County, Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.020, -95.520

Thunderstorm Wind, Pittsburg

When
May 15, 5:05 PM CST
Where
Pittsburg County, Featherston
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.070, -95.500

Strong thunderstorm wind blew down several power poles, flipped over a storage building and blew another into a line of trees, and flipped over a pontoon boat.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453444, 453445, 453446, 453447, 453448.